POLICY #5141.21
 
NORWICH FREE ACADEMY
EMERGENCY ADMINISTRATION OF NALOXONE (NARCAN)
 
Opioid overdoses have become epidemic. Opioid overdose kills thousands of Americans every year. Many of these deaths are preventable through the timely provision of an inexpensive and effective drug called Naloxone (brand name Narcan), an opioid antagonist, and the summoning of emergency responders. Norwich Free Academy (NFA) is committed to enhancing the health and safety of individuals within the school environment. Therefore, the NFA Board of Trustees adopts this policy in order to provide for opioid overdose responsive measures.
 
Definitions
 
“Drug overdose” means an acute medical condition, including, but not limited to, severe physical illness, coma, mania, hysteria or death, which is the result of consumption or use of one or more controlled substances causing an adverse reaction. The signs of opioid overdose include unresponsiveness; nonconsciousness; shallow breathing with rate less than 10 breaths per minute or not breathing at all; blue or gray face, especially fingernails and lips; and loud, uneven snoring or gurgling noises.
 
“Naloxone” (Narcan) means a medication that can reverse an overdose caused by an opioid drug. As a narcotic antagonist, Naloxone displaces opiates from receptor sites in the brain and reverses respiratory depression that usually is the cause of opioid overdose deaths.
 
“Opioid” means illegal drugs such as heroin, as well as opioid pain relievers (OPR)— prescription medications used to treat pain—such as morphine, codeine, methadone, oxycodone (OxyContin, Percodan, Percocet), hydrocodone (Vicodin), fentanyl, hydromorphone (Dilaudid), and buprenorphine.
 
 
The NFA School Medical Advisor shall be the prescribing and supervising medical professional for NFA’s stocking and use of Naloxone (Narcan). The NFA Medical Advisor shall provide and annually renew a standing order for the administration of Naloxone (Narcan) to students, staff members, or other individuals believed or suspected to be experiencing an opioid overdose on school grounds during school hours. The standing order shall be maintained in the Medical Center office.
 
The NFA Board of Trustees permits school nurses to administer Naloxone (Narcan) to any person at school or a school event displaying symptoms of an opioid overdose in accord with this policy. Each school nurse shall be trained in the administration of Naloxone (Narcan).
 
Training
 
School nurses having custody of Naloxone (Narcan) shall be trained in its use and the training documented. Such training program shall include the following topics:
 
1.     Assessment of the individual
2.     Need for immediate notification of 911
3.     Proper use and administration of Naloxone (Narcan)
4.     Information on potential adverse reactions
5.     Requirements for proper storage
6.     Documentation of the event
7.     Post administration review with School Nurse Supervisor and Medical Advisor
 
Procedure
 
Signs and Symptoms
 
The following signs and symptoms may indicate an opioid overdose situation:
 
•       The person is unresponsive or limp.
•       The person is awake but unable to talk.
•       The person’s breathing is slow or erratic or the individual is not breathing.
•       The person’s pulse is slow or erratic or there is no pulse.
•       The person’s skin is pale gray or blue, especially around the fingernails and lips.
•       The person is making deep, slow snoring, choking or gurgling sounds.
•       The person is vomiting with above symptoms.
 
Assessment
 
To determine if an individual is experiencing an overdose, the most important things to consider are presence of breathing and responsiveness to stimulation. Harmless strategies to stimulate a person are:
 
1.     Yelling their name
2.     Rubbing knuckles over either the upper lip or up & down the sternum (sternal rub).
 
If an individual responds to these stimuli, they may not be experiencing an overdose at that time. Stay with the person and continue to evaluate.
 
If the person does not respond to the stimulation, assume you are responding to an opioid overdose and need to administer Naloxone (Narcan). Continued attempts at stimulation will waste valuable time.
 
Administration of Naloxone (Narcan)
 
When responding to a suspected opioid overdose, the school nurse shall:
 
1.     Call for medical help immediately (Dial 911).
2.     Check for signs and symptoms of opioid overdose.
3.     If it is determined that the person is experiencing an opioid overdose, lay the person on his or her back to receive a dose of Naloxone (Narcan) Nasal Spray.
4.     Remove the Naloxone (Narcan) Nasal Spray from box and peel back the tab with the circle to obtain the spray bottle.
5.     Hold the Naloxone (Narcan) with your thumb on the bottom of the plunger and hold your index and middle finger on either side of the nozzle.
6.     Tilt person’s head back and support the neck with your hand.
7.     Gently insert the tip of the nozzle into one nostril until your fingers are on either side of the nozzle against the bottom of the person’s nose.
8.     Press plunger firmly to administer the dose of Naloxone (Narcan).
9.     Remove nozzle and place person on his or her side.
10.  Administer second dose of Naloxone (Narcan) after 2-3 minutes if no response or minimal breathing or responsiveness.
11.  Stay with the individual until emergency medical help arrives.
 
Adverse Reactions
 
The abrupt reversal of opioid effects in persons physically dependent on opioids can precipitate an acute withdrawal syndrome (AWS). Signs and symptoms of AWS can include: body aches, fever, sweating, runny nose, sneezing, yawning, weakness, shivering, nervousness, restlessness, irritability, diarrhea, nausea, vomiting, abdominal cramps, tachycardia, and increased blood pressure.
 
If a person has not overdosed on an opioid and Naloxone (Narcan) is administered, there are no adverse effects to the person.
 
Storage
 
Naloxone (Narcan) shall be safely stored in the Medical Center in accordance with the drug manufacturer’s instructions and federal and state law and regulation. It shall be accessible during school hours.
 
 
 
 
 
Legal Reference:          Connecticut General Statutes
10-212 School nurses and nurse practitioners. Administration of medications by parents or guardians on school grounds. Criminal history; records check.
10-212a Administration of medications in schools. (as amended by PA 99-2, and June Special Session and PA 03-211, PA 04-181, PA 07-241, PA 07-252, PA 09-155, PA 12-198, PA 14-176 and PA 15-
215)
17a-714 Immunity for prescribing, dispensing or administering an opioid antagonist to treat or prevent a drug overdose.
21a-279(g) Penalty for illegal possession. Alternate sentences. Immunity.
 
52-557b Immunity from liability for emergency medical assistance first aid or medication by injection. School personnel not required to administer or render (as amended by PA 05-144, An Act Concerning the Emergency Use of Cartridge Injectors).
Connecticut Regulations of State Agencies 10-212a-1 through 10- 212a-10, inclusive, as amended.
PA 15-198: An Act Concerning Substance Abuse and Opioid Overdose Prevention
PA 16-43: An Act Concerning Opioids and Access to Overdose Reversal Drugs
 
Policy Adopted: February 8, 2018
 
  • #5141.21